Cutaneous Toxic Effects and Outcomes in Advanced Melanoma
Posted: Tuesday, May 28, 2019
A retrospective study has established a link between cutaneous toxic effects and superior outcomes in patients with advanced melanoma who have been treated with immune checkpoint inhibitors. The study, conducted by Douglas B. Johnson, MD, MSci, of Vanderbilt University School of Medicine, Nashville, and colleagues, found that such cutaneous toxic effects arising after 3 months of therapy were associated with the best outcomes. These observations were published in a Research Letter in JAMA Oncology.
The electronic medical records of 318 patients treated with anti–PD-1, with or without ipilimumab from a single center, were evaluated. The study assessed demographics, cutaneous toxic effects, steroid administration, and outcomes.
Patients with cutaneous toxic effects were found to have a superior response rate, progression-free survival, and overall survival compared with those who did not have cutaneous toxic effects. Further, the investigators said vitiligo and rash, specifically, were associated with improved outcomes, in contrast to pruritus. “This observation suggests potentially distinct mechanisms for vitiligo, pruritus, and rash, and is the first to our knowledge to dissect divergent outcomes for these distinct cutaneous manifestations,” they noted.
The investigators also focused on whether the timing of cutaneous toxic effects correlated with treatment outcomes. They found that superior outcomes were linked with late toxic effects (after 3 months on therapy). “This is the first study to our knowledge to demonstrate this finding, highlighting a potentially unavoidable bias of toxicity-response correlations, because patients remaining on therapy have the highest risk of developing toxic effects, but are also the patients who are benefiting from therapy.”
Disclosure: The study authors’ disclosure information may be found at jamanetwork.com.